Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Tucson, AZ

July 16, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 16, 2024, 7:01 PM MST for Cochise County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 7:01 PM MST (02:01 UTC)
Expired
Jul 16, 2024, 8:30 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 123 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS55 KTWC 170201
FFWTWC
AZC003-170330-
/O.NEW.KTWC.FF.W.0020.240717T0201Z-240717T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
701 PM MST Tue Jul 16 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...

* Until 830 PM MST.

* At 701 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen near Bowie and east to mile marker 370. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bowie.

This includes Interstate 10 between mile markers 364 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3227 10939 3230 10950 3235 10950 3237 10939
      3230 10935

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
1 follow-up statement
687 
WGUS75 KTWC 170324
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
824 PM MST Tue Jul 16 2024

AZC003-170334-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-240717T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
824 PM MST Tue Jul 16 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR 
NORTHEASTERN COCHISE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3227 10939 3230 10950 3235 10950 3237 10939
      3230 10935

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:55 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 2:55 PM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Tue Jul 16 2024

.SYNOPSIS...Temperatures slightly above normal through the rest
of this week, with typical mid July moisture levels across the
region. This will result in the daily chances for showers and
thunderstorms. The main threats will continue to be strong gusty
outflow winds and heavy rainfall leading to localized flash
flooding.

&&

.DISCUSSION...We started this morning with some weak showers/
thunderstorms across Southeast Arizona, and we will likely finish
the day with more established stronger storms. The storm activity
we saw this morning was associated with a mid-level MCV that
tracked across southern Pima county and eventually moved into NW
Sonora Mexico. Typically in the wake of these types of features,
we see a subsidence field that hinders storm development. In this
case though, it is far enough away where it shouldn't have too
much impact on Southeast Arizona this afternoon.

There are three things that are around to help thunderstorm
activity/development today. The overall pattern is defined by a
mid-upper high centered over central New Mexico with the flow
around this feature resulting in a weak diffluent area across
Southeast Arizona. A trough moving into the Pacific Northwest will
force this high to align more into a NW-SE orientation, resulting
in an area of weak stretching deformation assisting with the
overall lift. The third thing of note today is a weak vort max in
northern Chihuahua Mexico that will continue to rotate around the
base of the upper high and push into the far SE corner of the
state this evening.

So, with this in mind...our thinking is that we will see
thunderstorms develop NE of Tucson this afternoon (which we are
already watching develop via radar). The latest 16/20Z HRRR has
these storms moving off the higher terrain into the Upper Gila
River valley between 4-6 pm. I would expect these storms to
produce a strong outflow as it moves off the terrain, potentially
impacting Safford. Otherwise, thunderstorms east and southeast of
Tucson will be pulse-type and/or delayed until the late afternoon
and evening as we start to see the impact of the approaching vort
max. I have confidence in the University of Arizona 16/12Z WRF-RR
run since it has been resolving the timing/location of convection
very well the past few days. This run delays the majority of the
activity well into the evening hours. Tucson will likely stay on
the northern periphery of the majority of storm activity, just
clipping the Tucson Metro Area late (between 8-10 pm MST) this
evening.

Drier air in the mid-levels of the storm residing in NM and will
push west and entrain into the thunderstorms along the Arizona/New
Mexico border. The 16/12Z HREF is suggesting a 50-70 percent
likelihood of wind gusts in excess of 30+ kts from storms east of
Tucson today. It should be noted that 16/00Z HREF run had a 10
percent chance of wind gusts in excess of 50 kts but has backed
off on this run. The 16/12Z HREF is also pinpointing the heaviest
rainfall to occur S and SE of Tucson in Cochise and Santa Cruz
counties this afternoon/evening with a 10-30 percent chance of
3-hr rainfall amounts in excess of 1 inch, and even a 10 percent
chance of rainfall in excess of 3 inches along the International
Border.

In general, the main threat from storms today will be strong and
gusty thunderstorm outflows, but heavy rainfall is also in the
mix...especially S and SE of Tucson in Cochise and Santa Cruz
county where there is a better mix of moisture and will be
impacted by the weak vort max later this evening.

Otherwise, we will see a continued chance of mainly afternoon and
evening thunderstorms persist into early next week. The upper high
center will slowly drift into NW Arizona by late this week, then
near southern Nevada by the weekend. This puts us in into a more
favorable pattern for strong storms as the flow will move off the
Mogollon Rim/higher terrain into SE AZ. However, resolving which
day that will be more active at this juncture is difficult.

&&

.AVIATION...Valid through 18/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 17/05Z and again aft 17/18Z,
with diminishing cloud cover between 17/05Z and 17/18Z. SCT
TSRA/SHRA thru 17/05Z, mainly east through south of KTUS and in the
White Mountains. SCT TSRA/SHRA developing again aft 17/19Z. MVFR
conditions in TSRA, with mountain obscurations, vsby reductions and
wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations
12 knots or less favoring a WLY/NWLY direction during the afternoon
and early evening hours and variable in direction at other times.
The exception will be in the upper Gila River valley near KSAD where
WLY/NWLY SFC wind will be 16-22 kts with gusts to 32 kts thru
17/04Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture remains across southeast Arizona,
with typical mid July moisture levels expected through at least the
upcoming weekend. This will result in the daily cycle of mainly
afternoon and evening showers and thunderstorms. The main threats
will be strong, gusty and erratic outflow winds and heavy rainfall
leading to localized flash flooding. Minimum relative humidity
values will be 20-30 percent in most lower elevation locations and
25-40 percent in mountain areas. Away from thunderstorms, 20-foot
winds will generally be 15 mph or less, with afternoon/early evening
gusts to 20-25 mph and light winds overnight. Wind direction during
the afternoon will primarily be west to northwest into the weekend.
The exception will be in the upper Gila River valley around Safford,
where afternoon/early evening winds will be west-northwest around 20
mph and gusts to 30-35 mph through this evening.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 16, 2:10 PM MST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
210 PM MST Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Flash Flood      8 ENE Sierra Vista      31.60N 110.19W
07/15/2024                   Cochise            AZ   Law Enforcement

            DELAYED REPORT Photo on Cochise County
            Sheriff Office Facebook page showing
            flooding over Monson Rd leading to road
            closures. No exact timing on when the road
            was closed. Road currently open to local
            traffic only during cleanup. Time is
            estimated based on the radars heaviest
            rainfall.

&&

JVT
Local storm report, Jul 16, 6:47 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
647 PM MST Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Non-Tstm Wnd Gst 28 E Willcox            32.30N 109.36W
07/16/2024  M66 MPH          Cochise            AZ   Mesonet

            Mesonet station AZT19 I-10 @ Mp-372.3 -
            Olga.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 16, 5:41 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 16, 5:43 PM MSTSevere Thunderstorm WarningTWCCochise, Graham47 min
Jul 16, 6:06 PM MSTDust Storm AdvisoryTWCCochise, Graham54 min
Jul 16, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 16, 6:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 16, 6:38 PM MSTSevere Thunderstorm WarningTWCCochise17 min
Jul 16, 6:55 PM MSTSevere Thunderstorm WarningTWCCochise, Graham26 min
Jul 16, 7:16 PM MSTDust Storm AdvisoryTWCCochise59 min
Jul 16, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.